Alert archive / Minnesota / Special Weather Statements in 2021
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 30, 2021, 4:36 PM CDT for Koochiching County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2021, 4:36 PM CDT (21:36 UTC)
- Expired
- Jun 30, 2021, 5:00 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Koochiching County, MN
The radar
The Duluth radar (KDLH), 210 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.6 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
828 WWUS83 KDLH 302136 SPSDLH Special Weather Statement National Weather Service Duluth MN 436 PM CDT Wed Jun 30 2021 MNZ010-302200- Koochiching- 436 PM CDT Wed Jun 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING COUNTY... At 435 PM CDT, a strong thunderstorm was 12 miles northwest of Margie, moving south at 10 mph. Wind gusts up to 30 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Margie. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4826 9430 4830 9404 4809 9390 4803 9429 TIME...MOT...LOC 2135Z 346DEG 10KT 4822 9415 $$ LE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 30, 3:38 PM CDT, 58 minutes earlier.
Area forecast discussion, Jun 30, 3:38 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
338 PM CDT Wed Jun 30 2021
.DISCUSSION...(This evening through Tuesday)
Issued at 327 PM CDT Wed Jun 30 2021
Summary: Isolated storms and showers are expected this afternoon
and will taper off this evening. Cooler temperatures for tomorrow
before above average temperatures enter the fray for Friday and
into the weekend. Forecasted highs for the 4th of July are in the
90s with a chance for some storms in the evening.
The region still has cyclonic flow aloft as an upper level trough
deepens on its way towards the eastern Great Lakes. This mornings
sounding at INL revealed PW values of 0.88 inches and warm nose in
the lower levels. Adequate surface heating has eroded this inversion
and cumulus fields have populated across the region. Weak
instability and low shear will likely result in a low risk for
severe storms developing today. The thermodynamic profile shows a
skinny CAPE and a dry low levels which could lead to some gusty
conditions from outflow boundaries. Storms and showers are
expected to quickly taper off near sunset.
A surface high building in from the northeast will force a cold
front through the Northland overnight with winds switching to out of
the east northeast. Cooler temperatures will permeate for Thursday
with highs in the lower 70s by the Lake and lower 80s further away.
Things begin to heat up as we head into Friday and the weekend. The
anomalous ridging that has been dominating the Pacific Northwest
with record setting temperatures begins to move east. Fortunately,
the feature does begin to weaken but we will still see above average
temperatures. The NAEFS and GEMs has our 850mb temps climbing to
above the 90th percentile of climatology. This translates to max
temperatures in the 90s by Sunday.
There is some concern for fire weather safety Sunday during the
fireworks for the holiday. The Northland will be within a bit of a
dry spell and some models are hinting at increasing southwesterly
winds ahead of our next weather system. Our next weather system is
projected to begin moving in on the 4th further complicating things.
A cold front will slide in from the west possibly interrupting some
fireworks across northern MN. There is still a fair amount of
disagreement amongst the 12Z suite of models so timing will still
need some adjustments. However, cooler temperatures will return to
the Northland as we head into the start of the work week with highs
dropping back down into the 80s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1232 PM CDT Wed Jun 30 2021
VFR conditions throughout the forecast. There will be some diurnally
driven cumulus populating this afternoon across the region with
isolated areas receiving rain and an occasional storm.
Additionally, wildfires in Canada are bringing some hazy conditions
aloft into the Northland. There is potential for some fog
development in areas that receive rainfall today but at this time
this seems sparse enough to leave it out of the forecast.
&&
.MARINE...
Issued at 327 PM CDT Wed Jun 30 2021
Isolated showers will move over the Lake this afternoon and taper
off this evening. A few stronger storms could be possible
especially portions of the North Shore. A back door cold front
moving into the Northland overnight will see winds increase out of
the northeast with speeds around 10 to 15 knots. A few gusts of
25 knots cannot be ruled out and a Small Craft Advisory has been
issued for Thursday morning into the early afternoon. This
advisory may need to be expanded into Port Wing to Sand Island.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 55 70 50 84 / 10 0 0 0
INL 54 82 54 90 / 10 0 0 0
BRD 59 84 56 88 / 0 0 0 0
HYR 54 78 47 84 / 10 0 0 0
ASX 52 68 46 83 / 10 0 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 7 AM to 2 PM CDT Thursday for
LSZ141>145-150.
&&
DISCUSSION...Britt
AVIATION...Britt
MARINE...BrittHazardous weather outlook, Jun 30, 4:12 PM CDT, 24 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 412 PM CDT Wed Jun 30 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 412 PM CDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Scattered thunderstorms are possible this afternoon into this evening across parts of northeast Minnesota. While the threat for severe weather is low, a few storms may be strong with small hail, gusty winds, locally heavy rainfall which could cause ponding on roads and reduced visibility, and occasional cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances return Independence Day Sunday afternoon and evening and will be possible each afternoon and evening through Wednesday. Independence Day Sunday will be very warm with high temperatures in the upper 80s to middle 90s and heat index values in the low to upper 90s. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-012115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 412 PM CDT Wed Jun 30 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Isolated thunderstorms are possible mainly over the North Shore waters this afternoon and evening. A few storms may be strong with small hail and occasional cloud-to-water lightning the main threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Northeast winds will strengthen early Thursday morning and conditions may be hazardous for smaller vessels. A Small Craft Advisory has been issued for portions of the nearshore waters into Thursday afternoon. Thunderstorm chances return Independence Day Sunday evening and overnight will be possible each afternoon and evening through Wednesday. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jun 30, 3:02 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Duluth MN
302 PM CDT Wed Jun 30 2021
MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
302 PM CDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...
At 302 PM CDT, a strong thunderstorm was 12 miles north of Hovland,
or 23 miles northeast of Grand Marais, moving south at 20 mph.
Wind gusts up to 35 mph, pea size hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.
Locations impacted include...
Hovland, Pine Lake, Tom Lake, Swamp Lake, Judge C. R. Magney State
Park, Judge Magney State Park, North Fowl Lake, and Grand Portage
Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4783 8989 4779 8998 4777 9011 4806 9019
4809 9003 4802 8998 4801 8996 4802 8994
4798 8988 4800 8985 4787 8975
TIME...MOT...LOC 2002Z 341DEG 18KT 4802 9003
MeldeSpecial weather statement, Jun 30, 3:13 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
313 PM CDT Wed Jun 30 2021
MNZ012-021-302030-
Northern Cook/Northern Lake-Southern Cook/North Shore-
313 PM CDT Wed Jun 30 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN COOK COUNTY...
At 312 PM CDT, a strong thunderstorm was 10 miles north of Hovland,
or 21 miles northeast of Grand Marais, moving south at 20 mph.
Wind gusts up to 40 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with this
storm.
Locations impacted include...
Hovland, Tom Lake, Swamp Lake, North Fowl Lake, Judge C. R. Magney
State Park, Judge Magney State Park, and Grand Portage Reservation.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4784 8983 4779 9017 4803 9019 4806 9000
4803 8999 4801 8996 4802 8994 4799 8991
4798 8987 4786 8979
TIME...MOT...LOC 2012Z 345DEG 16KT 4798 9004
MeldeSpecial weather statement, Jun 30, 4:00 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Duluth MN
400 PM CDT Wed Jun 30 2021
MNZ021-302130-
Southern Cook/North Shore-
400 PM CDT Wed Jun 30 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COOK COUNTY...
At 400 PM CDT, strong thunderstorms were along a line extending from
15 miles east of Eagle Mountain, to near Hovland, and moving south at
15 mph.
Wind gusts up to 45 mph, half inch diameter hail, heavy downpours,
and occasional cloud to ground lightning can be expected with these
storms.
Locations impacted include...
Grand Marais, Judge C. R. Magney State Park, Judge Magney State Park,
and Devil Track Lake.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4777 9010 4772 9028 4781 9049 4792 9038
4792 9036 4796 9015 4783 9003 4778 9003
TIME...MOT...LOC 2100Z 005DEG 13KT 4797 9024 4780 9008
MeldeSpecial weather statement, Jun 30, 4:36 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Duluth MN 436 PM CDT Wed Jun 30 2021 MNZ010-302200- Koochiching- 436 PM CDT Wed Jun 30 2021 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL KOOCHICHING COUNTY... At 435 PM CDT, a strong thunderstorm was 12 miles northwest of Margie, moving south at 10 mph. Wind gusts up to 30 mph, half inch diameter hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Margie. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4826 9430 4830 9404 4809 9390 4803 9429 TIME...MOT...LOC 2135Z 346DEG 10KT 4822 9415 LE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:50 PM CDT | Small Craft Advisory | DLH | 23 hr | |
| Jun 30, 3:02 PM CDT | Special Weather Statement | DLH | Cook | 28 min |
| Jun 30, 3:13 PM CDT | Special Weather Statement | DLH | Cook | 17 min |
| Jun 30, 3:26 PM CDT | Severe Thunderstorm Warning | DLH | Cook | 34 min |
| Jun 30, 3:34 PM CDT | Special Marine Warning | DLH | 56 min | |
| Jun 30, 4:00 PM CDT | Special Weather Statement | DLH | Cook | 30 min |
| Jun 30, 4:47 PM CDT | Special Weather Statement | DLH | Cook | 28 min |
| Jun 30, 5:03 PM CDT | Special Weather Statement | DLH | Koochiching | 27 min |
| Jun 30, 5:58 PM CDT | Special Weather Statement | DLH | Saint Louis | 17 min |
Nearby
Special Weather Statements in Minnesota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.